Dr. Gourmet Newsletter:
September 18, 2006
Dr. Tim Says...
Food safety is always a tough issue to write about, because I love food so much and I don't like to have to think that it might not be safe. I don't consider Dr. Gourmet to be the "food police," and I want readers to love and enjoy what they eat. I do, however, think about safety every time I am in the kitchen, and this week's report of contaminated spinach in the marketplace points out how aware we must all be.
There are commonly contaminated foods that physicians learn about during medical school that can easily make one ill if not handled carefully. The classic example is the potato or macaroni salad made with mayonnaise that sits on a picnic table in the hot sun. We also are made well aware of the risk of poultry, ground meats and some fish.
That said, this week's announcement on September 14th by the U.S. Food and Drug Administration, that they're tracking cases of bagged spinach that are contaminated with a particularly bad strain of E. coli, is especially worrisome. As of an update on September 17th, 109 cases of illness with E. coli 0157.H7 have been linked to spinach sold in bags by Natural Selection Foods. Food Safety
Ask Dr. Gourmet
My mother is on Coumadin. She is also on Vicodin for pain. She is chronically tired all the time! Is Coumadin a contributing factor for this tiredness? I know that the Vicodin is. Can you help me know what foods she could eat to boost her energy?
Dr. Gourmet Says...
Your question is a common one that I often encounter. Certainly the Vicodin can be a major contributing factor to your mother's fatigue. Using narcotics in the elderly for pain control can be a challenge.
Fatigue is not a common complaint of those using Coumadin® (warfarin), but I have learned in my practice that patients will react to medications in different ways - so it is possible that your mother's tiredness is related. As a physician I always have to ask if there is some medication that I might be prescribing that could cause issues. There are common medications that some take while taking Coumadin that might be involved. These include beta blockers (atenolol, metoprolol, propranolol, etc.), calcium channel blockers (amlodipine, diltiazem) as well as many anti-depressants. More on Coumadin and Fatigue